Breastfeeding and low estrogen - Mothering Forums

Forum Jump: 
 
Thread Tools
Old 07-26-2006, 02:03 PM - Thread Starter
 
RachelS's Avatar
 
Join Date: Jul 2006
Posts: 1,447
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Hello ~

My OB told me that my estrogen was too low due to breastfeeding. Sorry to be so graphic ~ I am having irritation and discomfort because he said that my lining is too thin due to very low levels of estrogen. Has this ever happened to you? He suggested that I take Loestrin24Fe which is a low does estorgen birth control pill. I am very unsure because of all the things that I have heard about breastfeeding and taking estrogen. Any suggestions? Are there any other options?

Many Blessings ~ Rachel

Rachel femalesling.GIF, WAHM, Mom to guitar.gif DS (MAY/05), hearts.gifDD (AUG/07), and superhero.gif DS (JAN/10),  bfinfant.gif DD (JUL/12) Wife to the love of my life partners.gif(MAY/02),

RachelS is offline  
Sponsored Links
Advertisement
 
Old 07-27-2006, 10:12 AM
 
MarcyC's Avatar
 
Join Date: Jul 2005
Location: North Carolina
Posts: 1,245
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
This doesn't sound right to me. Estrogen suppresses prolactin and prolactin is what you need to make milk. If you have too much estrogen, then the prolactin is suppressed and you're body doesn't produce as much milk. However, if your estrogen levels are normal-to-low it seems like BF'ing should be fine.

I don't have any experience, though, with too little estrogen. It sounds strange, but I hope others can help you more. I would at least TRY BF'ing at first. If you have to take a med. that is uncompatible see if there is another med. you can try, but don't give it up without trying at least.
MarcyC is offline  
Old 07-27-2006, 11:12 AM
 
Mama Poot's Avatar
 
Join Date: Jun 2006
Location: Youngstown OH-Gotta Live Somewhere!
Posts: 6,010
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Quote:
Originally Posted by RachelS
Hello ~

My OB told me that my estrogen was too low due to breastfeeding.
Your OB isn't very supportive of breastfeeding. Your estrogen levels drop some 90% after you deliver. This is to allow for the production of milk, and you are SUPPOSED to have low levels. Taking anything with estrogen will either seriously compromise if not dry up your milk supply altogether. Until one of two things happens- you get your period, or you stop breastfeeding altogether, the irritation you are experiencing will likely continue. I suggest using some kind of non-hormonal prescription lubricant. You might also want to do some Kegels to strengthen those muscles. Oh and two questions- When did you have your baby and how old are you? If you had your baby very recently, your body is still healing and "getting back to normal". I ask your age because that can play a major role in the thickness of your lining.

http://www.askdrsears.com/html/2/T028700.asp

http://www.kellymom.com/health/meds/birthcontrol.html
http://www.babies.sutterhealth.org/b.../bf_intro.html

Speak with your doctor about alternatives to the estrogen pill. HTH!
Mama Poot is offline  
Old 07-27-2006, 03:40 PM
 
zksgreen's Avatar
 
Join Date: Mar 2006
Posts: 83
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
This is fairly common. Happened to me. My doctor perscribed a topical estrogen cream called Estrace. Works like a charm and doesn't interfere with BF. Don't let it go, mine definately didn't get better on its own. Your body basically is so low in estrogen that it thinks its menopausal, is how it was explained to me. This can very much negatively effect your sex life and marriage, so it is serious.
zksgreen is offline  
Old 07-27-2006, 04:54 PM
 
spughy's Avatar
 
Join Date: Jun 2005
Location: Victoria, BC
Posts: 5,249
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Yes, it is TOTALLY NORMAL to have low estrogen while bf'ing. Don't go on the pill, it can affect your supply. As a pp said, use a good lubricant and let your body heal.

Postpartum doula & certified breastfeeding educator, mama to an amazing girl (11/05) and a wee little boy (3/13).

spughy is offline  
Old 07-28-2006, 01:33 AM - Thread Starter
 
RachelS's Avatar
 
Join Date: Jul 2006
Posts: 1,447
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Thank you spughy, zksgreen, Mama Poot, and MarcyC for your responses! I really do appreciate them! I really want to get to feeling better! I am definitely going to try a lubricant! I will never give up breastfeeding!!It is the BEST! I have been through worse this year with breastfeeding challanges.

You are right zksgreeen!! It is effecting my sex life! I am going to call my doctor in the morning about Estrace! THANK YOU!! How long did you have to use it?

Mama Poot ~ I am 29 years old and my son turned 1 in May.

Thank you all again for you response!!!

Many Blessings~ Rachel

Rachel femalesling.GIF, WAHM, Mom to guitar.gif DS (MAY/05), hearts.gifDD (AUG/07), and superhero.gif DS (JAN/10),  bfinfant.gif DD (JUL/12) Wife to the love of my life partners.gif(MAY/02),

RachelS is offline  
Old 07-28-2006, 01:38 AM
 
bri276's Avatar
 
Join Date: Mar 2005
Posts: 5,848
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
also, this drop in estrogen during pregnancy and breastfeeding is what helps decrease the mother's risk of breast cancer.

DD1 7/13/05 DD2 9/20/10
bri276 is offline  
Old 08-04-2006, 02:32 PM
 
sarahn4639's Avatar
 
Join Date: May 2006
Posts: 2,678
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I have been in the same position as you. If your estrogen levels are too low that is what causes the problem. PPs are correct that low estrogen is normal, but only to a certain point. zksgreen hit it on the head for me. It began to interfere with my daily life. I had almost constant pain/irritation. I was unable to have intercourse with my husband and even touch without penetration was painful. I really wish I hadn't waited so long. I hope your doc helped you out with a topical estrogen, I use Premarin. I would not recommend the pill because it is systemic estrogen and that can mess with your supply but the topical puts it directly onto the cells that need it and it is much less likely to interfere with anything else. The down side is that I have gotten my period, I doubt I would have if I wasn't using the estrogen! So definately get something to help and if you don't have immediate help with the lubricant (try vegetable oil, solid or liquid) get some topical estrogen and you should see results within weeks. Good luck!

Sarah-wife, mother, doula, and teacher.
sarahn4639 is offline  
Old 08-04-2006, 02:51 PM
 
quirkylayne's Avatar
 
Join Date: Sep 2005
Posts: 1,663
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
.
quirkylayne is offline  
Old 09-11-2006, 06:37 PM
 
ckh2006's Avatar
 
Join Date: Sep 2006
Posts: 3
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Hello there. I joined the motheringdotcommune just so I could reply to this post! I have been hunting around on the internet looking for information regarding estrace and how it might affect breastfeeding. I have been taking estrace for about 1 month because at some point post partum (MD thinks about 6 weeks) I developed a labial adhesion. When I was applying it 1x a day it seemed like my milk was fine but I was not getting any better so then went to 2x/day and am now supposed to do 3x but I think this is too much. I am going on a holiday. My doctor says DH must be very patient because we have been unable to have intercourse since DD was born. And we are both very ready!
ckh2006 is offline  
 
User Tag List

Thread Tools


Forum Jump: 

Posting Rules  
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off